Article Text

Download PDFPDF
CASE REPORT
Cardiac arrest in a young healthy male patient secondary to kratom ingestion: is this ’legal high' substance more dangerous than initially thought ?

Abstract

Kratom is a psychoactive herb that has stimulant properties at low doses and has opioid-like properties at higher doses. It has been used for centuries in southeast Asia as a stimulant but has gained increasing popularity as a substitute for opioids in western countries as it is easily available. As most cases of kratom use involve other drugs too, the Food and Drug Administration (FDA) has stopped short of restricting kratom due to difficulty in assessing the adverse effects of kratom alone. We present the case of a young healthy 35-year-old man who suffered a cardiac arrest due to kratom use with no other coingestants. He was subsequently intubated and found to have systolic dysfunction and small brain infarcts. Fortunately, he made a successful recovery and was discharged after a stay at thebehavioural health centre. Our case highlights the potential adverse effects of kratom and the need to regulate its use.

  • drugs misuse (including addiction)
  • drugs: psychiatry
  • global health
  • public health
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.